South Dakota, 2019

Flooding in South Dakota, April 1 to 30, 2019

April 1 to 30, 2019 · NWS ABR · 26 events in 26 counties and zones

The continuation of snowmelt from a much above normal snowfall winter combined with a historic heavy snow/blizzard in mid-April resulted in widespread flooding across central and northeast South Dakota. Countless roads along with thousands of acres of cropland were flooded throughout April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.8 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The continuation of snowmelt from a much above normal snowfall winter combined with a historic heavy snow/blizzard in mid-April resulted in widespread flooding across central and northeast South Dakota. Countless roads along with thousands of acres of cropland were flooded throughout April. Impacts include damaged roads, culverts, and bridges, and livestock, homes, and businesses were affected. Delayed planting resulted across all of the region as well. Cattle and calves were stressed by the cold and wet pattern, as the mud and cold caused some sickness with the livestock. Flooded roads made it difficult for many farmers or ranchers to get to their fields or livestock. There was a water rescue near Frederick on April 7th as someone drove into a washed out road. The wet pattern along with the flooding continued into May, further delaying planting across the region.

All counties declared emergencies/disasters in March and April due to the widespread flooding and March blizzard. South Dakota's governor declared a disaster for the state in March. This declaration was followed by a disaster declaration by the President of the United States. As a result, 24 of the 26 counties across central and northeast South Dakota were able to have access to public property damage assistance. Overall, damage estimates from the blizzards and floods for the state were at 43 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT Mon Apr 1 2019

.UPDATE...
Issued at 951 PM CDT Sun Mar 31 2019

Made a few minor changes, otherwise forecast is on track.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 317 PM CDT Sun Mar 31 2019

Clouds are clearing but the surface low is still impacting the wind
field. Otherwise temperatures have managed to recover just fine.
This low will be followed by weak high pressure tonight. A weak
system is still looking to cross western into central then southeast
South Dakota for Monday. Profiles support snow though near surface
temperatures warm close to the rain threshold. Maybe some
accumulation but not all that confident given about 10 microbars of
lift, but then again would not be surprised to see someone come away
with an inch before it melts.

.LONG TERM...(Tuesday through Sunday)
Issued at 317 PM CDT Sun Mar 31 2019

The models all show a significant rain/snow system moving across the
central plains and mainly staying south of our area for Tuesday
night and Wednesday. Central South Dakota may have some light
rain/snow. Otherwise, a few more weak short wave troughs may affect
the region from Thursday through Sunday and dont appear to produce
much of any precipitation with them. Northwest flow aloft early on
will keep us slightly below normal for Tuesday through Thursday in
the 40s and lower 50s. Milder Pacific air moving in for Friday
through the weekend will bring 50s and 60s for the area. There may
be some lower 70s southwest in the region on Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1236 AM CDT Mon Apr 1 2019

MVFR/IFR cigs will gradually develop across much of the area
overnight. Meanwhile, a system will bring rain/snow to parts of
western and southern South Dakota on Monday. This precipitation
should mainly affect KPIR terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...Wise
Hazardous weather outlook, Mar 31, 2:27 AM CST, 21 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
327 AM CDT Sun Mar 31 2019

MNZ039-046-SDZ003>011-015>017-019>023-033>037-045-048-051-010830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Clark-Codington-Grant-Hamlin-
Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
327 AM CDT Sun Mar 31 2019 /227 AM MDT Sun Mar 31 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ018-010830-
Spink-
327 AM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 flood. Local standard time, as filed.

Flood, Jones

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jones County, 3.71 mi NW of Capa to 7.47 mi NNE of Draper
Cause
Heavy Rain / Snow Melt
Property damage
$54,000
Reported by
Emergency Manager
Coordinates
44.160, -101.030

Flood, Campbell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Campbell County, 17.65 mi WSW of Mound City to 7.97 mi ESE of Mound City
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
45.610, -100.400

Flood, Walworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Walworth County, 7.96 mi SW of Akaska to 7.22 mi ESE of Lowry
Cause
Heavy Rain / Snow Melt
Property damage
$292,000
Reported by
Emergency Manager
Coordinates
45.260, -100.250

Flood, Potter

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Potter County, 20.26 mi NW of Gettysburg to 2.13 mi W of Gorman
Cause
Heavy Rain / Snow Melt
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
45.230, -100.240

Flood, Sully

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sully County, 4.82 mi NNW of Laurel to 17.49 mi SW of Fielder
Cause
Heavy Rain / Snow Melt
Property damage
$181,000
Reported by
Emergency Manager
Coordinates
44.880, -100.370

Flood, Hughes

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hughes County, 14.43 mi NW of Pierre to 1.48 mi W of Pierre
Cause
Heavy Rain / Snow Melt
Property damage
$185,000
Reported by
Emergency Manager
Coordinates
44.540, -100.500

Flood, Lyman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lyman County, 8.5 mi NW of Mc Clure to 12.6 mi ENE of Mc Clure
Cause
Heavy Rain / Snow Melt
Property damage
$26,000
Reported by
Emergency Manager
Coordinates
44.180, -100.350

Flood, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson County, 2.81 mi N of Greenway to 7.93 mi NE of Spring Creek Colony
Cause
Heavy Rain / Snow Melt
Property damage
$68,000
Reported by
Emergency Manager
Coordinates
45.940, -99.710

Flood, Edmunds

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Edmunds County, 9.78 mi N of Bowdle to 12.52 mi N of Mina
Cause
Heavy Rain / Snow Melt
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
45.590, -99.700

Flood, Faulk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Faulk County, 6.53 mi NW of Onaka to 11.32 mi N of Chelsea
Cause
Heavy Rain / Snow Melt
Property damage
$121,000
Reported by
Emergency Manager
Coordinates
45.250, -99.570

Flood, Hyde

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hyde County, 25.86 mi N of Holabird to 25.26 mi WSW of Stephan
Cause
Heavy Rain / Snow Melt
Property damage
$178,000
Reported by
Emergency Manager
Coordinates
44.890, -99.660

Flood, Hand

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hand County, 12.4 mi NW of Polo to 20.89 mi ENE of Polo
Cause
Heavy Rain / Snow Melt
Property damage
$830,000
Reported by
Emergency Manager
Coordinates
44.890, -99.300

Flood, Buffalo

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Buffalo County, 10.26 mi NNW of Ft Thompson to 10.55 mi WNW of Ft Thompson
Cause
Heavy Rain / Snow Melt
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
44.180, -99.530

Flood, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown County, 10.19 mi W of Winship to 10.73 mi ENE of Hecla
Cause
Heavy Rain / Snow Melt
Property damage
$745,000
Reported by
Emergency Manager
Coordinates
45.940, -98.730

Flood, Spink

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Spink County, 7.33 mi W of Mansfield to 12.14 mi NE of Conde
Cause
Heavy Rain / Snow Melt
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
45.240, -98.720

Flood, Marshall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Marshall County, 8.17 mi W of Newark to 6.8 mi NNE of Veblen
Cause
Heavy Rain / Snow Melt
Property damage
$143,000
Reported by
Emergency Manager
Coordinates
45.930, -97.970

Flood, Day

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Day County, 8.74 mi NW of Pierpont to 0.69 mi N of Grenville
Cause
Heavy Rain / Snow Melt
Property damage
$104,000
Reported by
Emergency Manager
Coordinates
45.580, -97.970

Flood, Clark

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clark County, 10.8 mi WNW of Crocker to 3.99 mi NE of Bradley
Cause
Heavy Rain / Snow Melt
Property damage
$121,000
Reported by
Emergency Manager
Coordinates
45.150, -97.980

Flood, Codington

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Codington County, 4.93 mi NNW of Wallace to 4.59 mi NNE of South Shore
Cause
Heavy Rain / Snow Melt
Property damage
$472,000
Reported by
Emergency Manager
Coordinates
45.150, -97.490

Flood, Hamlin

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hamlin County, 6.5 mi WNW of Hazel to 1.7 mi NE of Castlewood
Cause
Heavy Rain / Snow Melt
Property damage
$202,000
Reported by
Emergency Manager
Coordinates
44.790, -97.490

Flood, Roberts

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Roberts County, 5.85 mi NNW of Dahlberg to 1.19 mi WNW of White Rock
Cause
Heavy Rain / Snow Melt
Property damage
$191,000
Reported by
Emergency Manager
Coordinates
45.930, -97.220

Flood, Grant

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Grant County, 8.35 mi N of Hiland to 1.19 mi WNW of Marvin
Cause
Heavy Rain / Snow Melt
Property damage
$76,000
Reported by
Emergency Manager
Coordinates
45.300, -97.220

Flood, Deuel

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Deuel County, 6.68 mi NNW of Goodwin to 4.97 mi NNE of Moritz
Cause
Heavy Rain / Snow Melt
Property damage
$129,000
Reported by
Emergency Manager
Coordinates
44.970, -96.880

Flood, Corson

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Corson County, 2.04 mi WNW of Thunder Hawk to 9.47 mi SSW of Athboy
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.940, -101.990

Flood, Dewey

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Dewey County, 4.93 mi NNW of Isabel to 7.35 mi WSW of Lantry
Cause
Heavy Rain / Snow Melt
Property damage
$199,000
Reported by
Emergency Manager
Coordinates
45.450, -101.450

Flood, Stanley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Stanley County, 4.25 mi SW of Bunker to 10.84 mi ESE of Ft Pierre
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.180, -101.150

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 819578, 819579, 819580, 819581, 819583, 819590, 819592, 820912, 820913, 820916, 820919, 820925, 820928, 820931, 820935, 820941, 820944, 820946, 820951, 820955, 820968, 820975, 820977, 819575, 819576, 819577.